Medindia
Advertisement

Patient Awakes from Post-Traumatic MCS After Administration of Depressant Drug

by Vishnuprasad on December 13, 2014 at 8:01 PM
Font : A-A+

Patient Awakes from Post-Traumatic MCS After Administration of Depressant Drug

A patient who had suffered a traumatic brain injury unexpectedly recovered full consciousness after the administration of midazolam, a mild depressant drug of the GABA A agonists family.

This resulted in the first recorded case of an "awakening" from a minimally-conscious state (MCS) using this therapy. Although similar awakenings have been reported using other drugs, this dramatic result was unanticipated. It is reported in Restorative Neurology and Neuroscience.

Advertisement

Traumatic brain injuries occur at high rates all over the world, estimated at 150-250 cases per 100,000 population per year. These injuries can result in several outcomes, ranging from vegetative state, minimally conscious state, severe disability to full recovery. In most cases, the outcome will cause catastrophic changes for his/her family and a significant drain on both human and financial resources.

Two years after the injury caused by a motor vehicle accident, the patient was mildly sedated, in order to undergo a CT scan, using midazolam instead of the more commonly used propofol. As the authors described in the article, the patient began to interact with the anesthetist and soon after with his parents. He talked by cellphone with his aunt and congratulated his brother when he was informed of his graduation; he recognized the road leading to his home. When he was asked about his car accident, he did not remember anything and apparently he was not aware of his condition. This clinical status lasted about two hours after drug administration and disappeared quickly thereafter, taking the patient back to the previous condition.
Advertisement

To further investigate this phenomenon, the researchers collected extensive EEG scans before, during, and after administration of midazolam. Using sophisticated data analysis, they were able to show the locations within the brain where the drug induced changes and followed the onset and the decline of the effects.

They noted that the patient could have also been diagnosed with the classic symptoms of catatonia, based on the similarity of the EEG sometimes observed in that pathology. Catatonia can be a manifestation of a non-convulsive status epilepticus (NCSE). The authors were thus faced with a two-fold mystery: Is this a case of catatonia mimicking a case of MCS or does the MCS, as a syndrome in itself, also include elements of a catatonic nature? Do the relative contributions of MCS versus catatonia in the individual patient determine whether or not he/she will respond to GABA A agonist drugs?

Maria Chiara Carboncini, MD, Medical Director of the Brain Injury Unit, Department of Neuroscience, University Hospital of Pisa and Adjunct Professor, University of Pisa, Italy, states, "Considering the MCS from this point of view could pave the way to new perspectives for both therapy and clinical management: at least a part of MCS patients could in fact benefit from treatment with non-selective GABA A agonists...." She also notes that as a practical consequence, "such patients should be tested not only with GABA A selective drugs like zolpidem, but also with GABA A non-selective drugs like benzodiazepines."

Source: Eurekalert
Advertisement

Advertisement
News A-Z
A B C D E F G H I J K L M N O P Q R S T U V W X Y Z
News Category
What's New on Medindia
Gonorrhea
World Alzheimer's Day 2021 - 'Know Dementia, Know Alzheimer's
'Hybrid Immunity' may Help Elude COVID-19 Pandemic
View all

Medindia Newsletters Subscribe to our Free Newsletters!
Terms & Conditions and Privacy Policy.

More News on:
Drug Toxicity Signature Drug Toxicity 

Recommended Reading
Head Injury
Head injury or traumatic brain injury is a leading cause of disability among children and young ......
Amnesia
Amnesia, is profound memory loss caused by a physical injury inflicted on the brain, by an ......
Hand Tremor Symptom Evaluation
Hand tremors are unintentional rhythmic movements of the hand that occur either at rest or with ......
Drug Toxicity
Drug toxicity is an adverse reaction of the body towards a drug that results as a side effect of a d...

Disclaimer - All information and content on this site are for information and educational purposes only. The information should not be used for either diagnosis or treatment or both for any health related problem or disease. Always seek the advice of a qualified physician for medical diagnosis and treatment. Full Disclaimer

© All Rights Reserved 1997 - 2021

This site uses cookies to deliver our services. By using our site, you acknowledge that you have read and understand our Cookie Policy, Privacy Policy, and our Terms of Use